MAUDE Adverse Event Report: STRYKER SPINE-FRANCE XIA 3 TITANIUM POLYAXIAL SCREWDRIVER LONG; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT

STRYKER SPINE-FRANCE XIA 3 TITANIUM POLYAXIAL SCREWDRIVER LONG; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Catalog Number 482391330L
Medical Device Problem Codes Fracture (1260); Material Integrity Problem (2978)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 03/29/2017
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that dr.Placed 9.5x50 screw in left s1 pedicle during revision surgery.Dr was replacing current 8.5 diameter screw with larger due to having a 'loose feel'.Upon placement, dr wanted to remove and redirect due to 'poor' trajectory, but could not.Dr.Broke handle/driver/nut trying to remove with primary driver, then switch to lumbar removal driver over a locked down piece of rod with blocker to top of tulip to try to 'helicopter' screw out since it was so stuck.During process of trying to remove, he broke tulip/ head off of screw off of main screw shaft.Dr could not remove remainder of broken screw from patient with lumbar removal set - so he left it in place due to not having effect pm patient's outcome and moved on with case.
 
Additional Manufacturer Narrative
Visual inspection; device history review; complaint history review; risk assessment; the device was inspected and it was found that the sleeve wing tips were fractured off of the device.The teeth on the sleeve are also deformed.No relevant manufacturing issues were identified as all units met specifications.The most likely root cause is excessive force was applied to the driver causing it to fracture, with incorrect trajectory of the screw also contributing to the event.
 
Event or Problem Description
It was reported thatl doctor placed 9.5x50 screw in left s1 pedicle during revision surgery.Doctor was replacing current 8.5 diameter screw with larger due to having a 'loose feel'.Upon placement, doctor wanted to removed and redirect due to 'poor' trajectory, but could not.Doctor broke handle/driver/nut trying to remove with primary driver, then switch to lumbar removal driver over a locked dowm piece of rod with blocker to top of tulip to try to 'helicopter' screw out since it was so stuck.During process of trying to remove, he broketulip/head off of screw off of main screw shaft.Doctor could not remove remainder of brokem screw from patient with lumbar removsl set - so he left it in place due to not having effect pm patient's outcome and moved on with case.

Brand Name
XIA 3 TITANIUM POLYAXIAL SCREWDRIVER LONG
Common Device Name
ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Manufacturer (Section D)
STRYKER SPINE-FRANCE
zone industrielle de marticot
cestas 33610
FR  33610
MDR Report Key6524012
Report Number0009617544-2017-00177
Device Sequence Number687405
Product Code LXH
UDI-Device Identifier07613327276701
UDI-Public(01)07613327276701
Combination Product (Y/N)N
Initial Reporter StateWA
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 06/22/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device No Information
Device Catalogue Number482391330L
Device Lot Number114304
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/12/2017
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 03/29/2017
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date04/26/2017
Supplement Report FDA Received Date06/22/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1